Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

A general multiplier rule

  • 40 Accesses

  • 5 Citations


An extension of a general multiplier rule derived by Gittleman, which in turn is an extension of a theorem due to Hestenes, is proved. The extension requires a less complicated definition of derived set.

This is a preview of subscription content, log in to check access.


  1. 1.

    Hestenes, M. R.,Calculus of Variations and Optimal Control Theory, John Wiley and Sons, New York, New York, 1966.

  2. 2.

    Gittleman, A.,A General Multiplier Rule, Journal of Optimization Theory and Applications, Vol. 7, No. 1, 1971.

  3. 3.

    Tuy, H.,On the Convex Approximation of Nonlinear Inequalities, Mathematische Operationsforschung und Statistik, Vol. 5, No. 6, 1974.

  4. 4.

    Rockafellar, R. T.,Convex Analysis, Princeton University Press, Princeton, New Jersey, 1970.

Download references

Author information

Additional information

Communicated by M. R. Hestenes

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nieuwenhuis, J.W. A general multiplier rule. J Optim Theory Appl 31, 167–176 (1980).

Download citation

Key Words

  • Mathematical programming
  • multiplier rule
  • derived set
  • linearization theorem